Georgia, 2002

Flash Flood in Georgia, June 7, 2002

June 7, 2002 · NWS TAE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 7, 2:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 7, 2:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT FRI JUN 7 2002

FORECAST CHALLENGE -- RAIN CHANCES.

--SYNOPSIS--
EXTENSIVE SEABREEZE CONVECTION CURRENTLY UNDERWAY. HAVE SEEN
PERSISTENT DEEP CONVECTION OVER OUR COASTAL WATERS AS WELL...
PROBABLY DUE TO CONVERGENCE ALONG A WEAK SURFACE TROUGH AND UPPER
JET SUPPORT ALOFT. LOWER THETA-E AIR ASSOCIATED WITH COOL WEDGE E OF
THE APPALACHIANS IS FILTERING INTO OUR NE ZONES AT THIS TIME.

--FORECAST--
MODELS INDICATE CURRENT DRYING TREND TO SPREAD FROM E-W SUNDAY. HAVE
ASSIGNED POPS TO CORRESPONDINGLY INCREASE FROM E-W ON THIS DAY. FOR
MONDAY AND TUESDAY...DEEP ELY FLOW SHOULD BE IN PLACE ACROSS THE
CWFA. MODELS INDICATE THE DRIEST ATMOSPHERIC PROFILE ON MONDAY...
THUS WENT LOWEST POPS ON THIS DAY. FOR EARLY IN THE WORK WEEK...
EXPECT HIGHEST POPS TO BE OVER THE ERN FL BIG BEND ZONES...WHERE E
COAST SEA BREEZE SHOULD BE ABLE TO REACH AND INTERACT WITH THE ERN
APALACHEE BAY SEA BREEZE.

FIRE WEATHER - NO CONCERNS.

MARINE - NO HIGHLIGHTS. EXPECT PRESSURE GRADIENT AND WINDS TO BE
SLIGHTLY STRONGER OVER ERN ZONES IN THE SHORT TERM. MODELS AGREE ON
GOOD COOL/DRY ADVECTION OVER THE WATERS SUNDAY NIGHT...WHICH SHOULD
KEEP WINDS UP.

EXTENDED (TUESDAY THROUGH SATURDAY) - WEAK UPPER TROUGH TO PERSIST
OVER THE SE USA THROUGH MUCH OF THE EXTENDED. ATMOSPHERIC MOISTURE
PROGGED BY THE AVN TO STAY LIMITED. ALSO MEAN FLOW BELOW 700MB TO
STAY E-NE AND LIGHT...WHICH FAVORS CHANCE POPS OVER OUR ERN BIG
ZONES AND SLIGHT CHANCE OR LESS POPS ELSEWHERE. THE UPPER LOW
CURRENTLY OVER THE PACIFIC NW IS PROGGED BY AVN/ECMWF/NOGAPS TO PICK
UP THIS TROUGH BY SATURDAY. ASSOCIATED COLD FRONT PROGGED BY
AVN/ECMWF TO BE JUST NW OF CWFA FRIDAY MORNING. GIVEN THE DEEP
ASSOCIATED UPPER TROUGH...THE FRONT HAS A BETTER CHANCE OF PUSHING
THROUGH OUR CWFA THAN THE PREVIOUS ONES.

PRELIMINARY NUMBERS...
TLH 072/087 067/092 4322
PFN 073/083 070/085 4311
DHN 070/084 068/087 4422
ABY 069/085 066/089 3211
VLD 069/087 066/091 3211

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

TJT

In the hours before

Special weather statement, Jun 7, 4:58 PM EST, 1 hour 2 minutes before
GAZ147-148-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EDT FRI JUN 7 2002

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AT TALLAHASSEE
INDICATED A STRONG THUNDERSTORM LOCATED OVER NORTHERN BERRIEN
COUNTY IN THE VICINITY OF ALAPAHA. THE THUNDERSTORM WAS MOVING TO THE
SOUTHWEST AT 10 MPH...AND WILL AFFECT MUCH OF BERRIEN COUNTY...AND
POSSIBLY EXTREME EASTERN LANIER COUNTY DURING THE NEXT HOUR. WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL WILL ACCOMPANY
THIS STORM. DUE TO THE SLOW MOVEMENT OF THIS STORM...VERY HEAVY RAIN
MAY CAUSE MINOR FLOODING OF LOW LYING AREAS.

MAJ
Special weather statement, Jun 7, 4:58 PM EST, 1 hour 2 minutes before
GAZ147-148-072300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EDT FRI JUN 7 2002

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AT TALLAHASSEE
INDICATED A STRONG THUNDERSTORM LOCATED OVER NORTHERN BERRIEN
COUNTY IN THE VICINITY OF ALAPAHA. THE THUNDERSTORM WAS MOVING TO THE
SOUTHWEST AT 10 MPH...AND WILL AFFECT MUCH OF BERRIEN COUNTY...AND
POSSIBLY EXTREME EASTERN COOK COUNTY DURING THE NEXT HOUR. WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL WILL ACCOMPANY
THIS STORM. DUE TO THE SLOW MOVEMENT OF THIS STORM...VERY HEAVY RAIN
MAY CAUSE MINOR FLOODING OF LOW LYING AREAS.

MAJ
Special weather statement, Jun 7, 5:59 PM EST, 1 minute before
GAZ124>126-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT FRI JUN 7 2002

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AT TALLAHASSEE
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN TERRELL AND
LEE COUNTIES...DRIFTING SLOWLY SOUTH INTO NORTHERN DOUGHERTY COUNTY.
DURING THE PAST HOUR...RADAR RAINFALL ESTIMATES FROM TWO TO THREE
INCHES WERE REPORTED. REPORTS FROM LEE COUNTY INDICATED SOME RURAL
ROADS WERE UNDER WATER SOUTH OF LEESBURG.

AN ADDITIONAL ONE TO TWO INCHES MAY STILL FALL...EXACERBATING THE
FLOODING SITUATION. RESIDENTS IN THE AFFECTED AREAS...INCLUDING THOSE
LIVING NEAR CREEKS AND STREAMS...SHOULD BE ALERT FOR RISING WATER.
MOTORISTS SHOULD NEVER DRIVE ACROSS FLOODED ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
June 7, 6:00 PM EST to 7:00 PM EST
Where
Lee County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Some rural and county roads were closed by floodwaters from four inches of rain in a two-hour period. Reported by the Lee County EMA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300881.